Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 149, NWS Denver/Boulder, CO

September 6, 2001Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 6, 2001, 7:46 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 6, 2001, 7:46 PM MDT (01:46 UTC)
Expired
Sep 6, 2001, 8:15 PM MDT
In force
29 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 156 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 6, 5:30 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2824 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

161 
WUUS55 KBOU 070148
SVRDEN
COC095-115-070215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
746 PM MDT THU SEP 6 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PHILLIPS COUNTY IN NORTHEAST COLORADO
  SOUTHEASTERN SEDGWICK COUNTY IN NORTHEAST COLORADO

* UNTIL 815 PM MDT

* AT 746 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF AMHERST...OR ABOUT 10
  MILES NORTHEAST OF HOLYOKE...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
AMHERST...PLEASANT VALLEY AND SIXTEEN-MILE CORNER.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED ALONG WITH WIND 
GUSTS TO 60 MPH. 

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4076 10230 4056 10221 4058 10206 4093 10206

SWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:00 PM MDT, 4 hours 46 minutes earlier.

Area forecast discussion, Sep 6, 3:00 PM MDT, 4 hours 46 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
300 PM MDT THU SEP 6 2001

ONE-TWO WEATHER COMBINATION WILL AFFECT COLORADO TONIGHT AND
FRIDAY NIGHT.  INITIAL COLD FRONT WILL MAKE ITS WAY ACROSS
NORTHEASTERN COLORADO THIS EVENING.  UPPER LOW ASSOCIATED WITH THIS
FRONT WILL MOVE INTO NWRN COLORADO AROUND 06Z TONIGHT...WITH SOME
WEAK H5-H3 QG FORCING OVER COLORADO WITH MID LEVEL LAPSE RATES
AROUND 8C/KM.  SURFACE CYCLOGENISIS SOMEWHERE BETWEEN LIC AND GLD
THIS EVENING.  QUESTION IS HOW MUCH LOW LEVEL MOISTURE WILL BE
PRESENT.  DEWPOINTS ACROSS NORTHEASTERN COLORADO ONLY IN THE LOWER
50S.  SCT TSTORMS FOR TONIGHT LOOKS OKAY...ALTHO A FEW STORMS CUD
BECOME SVR...BEST POTENTIAL CUD GET SHUNTED EAST INTO KS WHERE
BETTER LOW LEVEL MOISTURE RESIDES.  SFC PRESSURE GRADIENT WILL ALLOW
FOR GUSTY NLY FLOW TO CONTINUE ACROSS THE NORTHEASTERN PLAINS LATE
TONIGHT AND FRIDAY MORNING.  A BREAK IN THE WEATHER WILL OCCUR
FRIDAY AFTERNOON AND UPPER LOW SLIDES INTO THE OKLAHOMA PANAHANDLE.
NEXT UNSEASONABLY COLDER SYSTEM WILL MOVE ACROSS NORTHERN COLORADO
AROUND 06Z SATURNDAY NIGHT.  BETTER UPSLOPE POTENTIAL AND STRONGER
H5-H3 QG FORCING WITH H7 TEMPS DROPPING TO NEAR -6C ACCORDING TO THE
MESOETA.  WILL MENTION SOME SNOW ACCUMULATIONS IN THE MTNS AND
FOOTHILLS...WITH SNOW LEVEL DROPPING TO AROUND 7500 FEET.  UPSLOPE
IS SHORT LIVED...WITH THE SHOWER ACTIVITY DYING OFF SATURDAY
MORNING.  ZONAL RIDGE WILL ALLOW FOR A DRIER AND WARMER WEATHER TO
RETURN ON SUNDAY.  MRF TRIES TO GENERATE SOME MOISTURE OVER THE
MOUNTAINS BY MIDWEEK...BUT WILL AVOID MENTION OF ANY THUNDERSTORMS
SINCE THIS MAY BE IN THE ISOLD CATEGORY.  COOPER

.DEN...NONE.

In the hours before

Local storm report, Sep 6, 6:30 PM MDT, 1 hour 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
630 PM MDT THU SEP 06 2001

...PRELIMINARY STORM REPORT FOR SEPTEMBER 06 2001...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM     AURORA                  CO      0.75 INCH HAIL
09/06/01   ARAPAHOE

SMITH

@RUKWBCe	8KDENWWUS30 KDEN 070055
LSRDEN

LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
630 PM MDT THU SEP 06 2001

...PRELIMINARY STORM REPORT FOR SEPTEMBER 06 2001...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    AURORA                  CO      0.75 INCH HAIL
09/06/01   ARAPAHOE

SMITH

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.